Hail, Jo Daviess
- When
- July 22, 4:15 PM CST
- Where
- Jo Daviess County, 2 mi E of Galena
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.417, -90.383
An upper level disturbance interacted with a semi-moist atmosphere to produce scattered thunderstorms across eastern Iowa and northern Illinois. The storms were prolific hail producers but only a couple pulsed severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
An upper level disturbance interacted with a semi-moist atmosphere to produce scattered thunderstorms across eastern Iowa and northern Illinois. The storms were prolific hail producers but only a couple pulsed severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 22, 1:25 PM CST, 2 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 225 PM CDT SAT JUL 22 2006 .SYNOPSIS... NW 80+ KT JET DIVING INTO REGION FROM CANADA WITH ASSOCIATED WEAK UPPER LEVEL SHORT WAVE ALLOWING FOR ENOUGH LOW LEVEL CONVERGENCE WITH HEATING TO SPARK SOME STORMS JUST NORTH OF FORECAST AREA AT 1:30 PM. SOUNDING PROFILES SUPPORT CONVECTION TO INCREASE TIL 4 TO 5 PM WITH SOME LOW END SEVERE POTENTIAL WITH TIMING TOOLS SUGGESTING MOST COVERAGE AND SEVERE RISK ALONG AND NORTH OF HIGHWAY 30. CONVECTION SHOULD DIE OFF TOWARD MID EVENING. UPPER AND SFC ANALYSIS SHOWS WEAK SUBSIDENCE TO TAKE OVER REST OF TONIGHT INTO TOMORROW LIMITING ANY POPS TIL TOMORROW AFTERNOON. && .SHORT TERM...TONIGHT THROUGH SUNDAY... ANALYSIS OF LOCAL SOUNDINGS SUPPORT PULSE CONVECTION MAINLY TIL MID EVENING WITH LOCAL CALCULATIONS SUGGESTING HAIL UP TO NICKELS PRIMARY THREAT AND ALSO STRONG TO ISOLATED SEVERE GUSTY WINDS OF 50 TO 60 MPH BETWEEN 3 AND 8 PM. PRECIPITATION COVERAGE TO STAY 30 PERCENT OR LESS WITH LITTLE OR NO CHANCE OF POPS SOUTH OF HIGHWAY 34. SOME LINGERING CLOUDS OVERNIGHT BUT DECENT RADIATIONAL COOLING AND SINKING MOTION TO ENHANCE INVERSION OR DECOUPLING SO TRIMMED MIN TEMPS A CATEGORY MOST LOCATIONS. SUNDAY...SIMILAR TO TODAY WITH SOME CUMULUS DEVELOPING DURING DAY AND SLIGHT CHANCE OF STORMS IN PM ALONG AND AHEAD OF WEAK WARM FRONT FOR SW 1/2 AREA. LOW LEVEL THERMAL FIELDS SIMILAR TO TODAY...OR HIGHS 80 TO 85 FROM NE TO SW. LATER SHIFTS BASED ON ATMOSPHERIC PROFILES SHOULD REVIEW MARGINAL SEVERE PARAMETERS AS THRESHOLDS MAY BE MET AGAIN NEAR BOUNDARY. ..NICHOLS.. .LONG TERM...SUNDAY NIGHT THROUGH SATURDAY... ACTIVE UPPER LEVEL NW FLOW PATTERN CONTINUES THROUGH MUCH OF WEEK...THEN MEDIUM RANGE MODELS INDICATING TRANSITION TO MORE ZONAL FLOW TOWARD NEXT WEEKEND AS UPPER RIDGE OVER INTERMOUNTAIN WEST FLATTENS. MAIN CHALLENGE IS THUNDERSTORM CHANCES AS WEAK SHORTWAVES INTERACT WITH INCREASINGLY MOIST UNSTABLE AIRMASS THAT RETURNS TO AREA EARLY IN WEEK. INTRODUCED SLIGHT CHANCES FOR SUNDAY NIGHT AS MODELS LOOKING MORE FAVORABLE FOR NOCTURNAL CONVECTION ASSOCIATED WITH WEAK LOW LEVEL JET AND DECENT MID LEVEL SHORTWAVE. ANOTHER WEAKER WAVE PROGGED FOR DURING THE DAY MONDAY WILL INTERACT WITH ANY LINGERING BOUNDARIES TO KEEP A LEAST SLIGHT CHANCES OVER AREA WITH FURTHER REFINMENT LEFT TO LATER FORECASTS. STRONGER MID LEVEL SHORTWAVE PUSHES THROUGH ON WED...WHICH PUSHES SURFACE BOUNDARY SE INTO REGION THAT LINGERS THROUGH FRI. DIFFICULT TO PIN DOWN PERIOD OF BEST CHANCES AND KEPT CHANCE POPS GOING THROUGHOUT. FRONT SHOWN TO SHIFT SE ON SATURDAY WITH SURFACE RIDGE BUILDING IN AND INTRODUCED AS DRY. GUIDANCE TEMPERATURES...WHICH ARE NEAR LATE JULY CLIMO NORMALS...LOOKED REASONABLE AS UPPER LEVEL PATTERN LOOKS TO KEEP EXCESSIVE HEAT WELL TO WEST AND SOUTH WITH CONVECTION AND DEBRIS CLOUDINESS LIKELY A MAJOR FACTOR ESPECIALLY LATE IN WEEK. ..SHEETS.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && NICHOLS/SHEETS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1155 AM CDT SAT JUL 22 2006 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-231000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA- JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL- MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA- STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL- 1155 AM CDT SAT JUL 22 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A FEW AREAS OF THUNDERSTORMS SHOULD DEVELOP AFTER 4 PM...MAINLY NORTH OF INTERSTATE 80. MODERATELY LOW FREEZING LEVELS AND SOME DRY AIR ALOFT WILL ALLOW SOME OF THE STRONGEST STORMS TO APPROACH OR BRIEFLY REACH SEVERE LEVELS BETWEEN 4 AND 8 PM. THE PRIMARY RISK WILL BE LARGE HAIL UP TO THE SIZE OF NICKELS WITH STRONG TO SEVERE STRAIGHT LINE WINDS OF 50 TO 60 MPH THE SECONDARY RISK. THE LOCATIONS MOST SUSCEPTIBLE FOR SEVERE STORMS WILL BE ALONG AND NORTH OF HIGHWAY 30. THE STORM PREDICTION CENTER HAS A SLIGHT RISK FOR AREAS NORTH OF A GALENA ILLINOIS TO CEDAR RAPIDS TO VINTON IOWA LINE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED SUNDAY AFTERNOON AND EVENING AGAIN...WITH NO SEVERE WEATHER EXPECTED. THE STRONGEST STORMS MAY PRODUCE SMALL HAIL AND GUSTY WINDS. THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT THROUGH WEDNESDAY NIGHT AS A WARM FRONT DEVELOPS NEAR OR JUST NORTH OF THE FORECAST AREA. THESE STORMS MAY BE STRONG...AND MAY POSE A SEVERE WEATHER RISK. KEEP AN EYE ON THE LATEST STATEMENTS FOR UPDATED INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON UNTIL 8 PM THIS EVENING FOR LOCATIONS ALONG AND NORTH OF HIGHWAY 30. NICHOLS/LE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
414 PM CDT SAT JUL 22 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM HAIL CLINTON 41.84N 90.23W
07/22/2006 E0.25 INCH CLINTON IA TRAINED SPOTTER
&&
14PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
429 PM CDT SAT JUL 22 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM HAIL CAMANCHE 41.79N 90.28W
07/22/2006 E0.75 INCH CLINTON IA LAW ENFORCEMENT
&&
14PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
451 PM CDT SAT JUL 22 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM HAIL 2 SW DAVENPORT 41.54N 90.63W
07/22/2006 E0.25 INCH SCOTT IA TRAINED SPOTTER
0434 PM HAIL DAVENPORT 41.56N 90.60W
07/22/2006 E0.50 INCH SCOTT IA TRAINED SPOTTER
0436 PM HAIL DAVENPORT 41.56N 90.60W
07/22/2006 E0.50 INCH SCOTT IA NWS EMPLOYEE
0438 PM HAIL 4 SW WINSLOW 42.45N 89.85W
07/22/2006 E0.50 INCH STEPHENSON IL EMERGENCY MNGR
&&
14PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
457 PM CDT SAT JUL 22 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL CAMANCHE 41.79N 90.28W
07/22/2006 E0.75 INCH CLINTON IA CO-OP OBSERVER
ALSO RECEIVED 1.17 INCHES OF RAIN IN 30 MINUTES.
&&
14PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
503 PM CDT SAT JUL 22 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 10 W WINSLOW 42.49N 89.99W
07/22/2006 E0.25 INCH JO DAVIESS IL EMERGENCY MNGR
&&
14PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
515 PM CDT SAT JUL 22 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL N HILLSDALE 41.61N 90.18W
07/22/2006 E0.25 INCH ROCK ISLAND IL TRAINED SPOTTER
ALSO 50 MPH WINDS.
&&
14The Quad Cities radar (KDVN), 91 km away, was scanning. The volume nearest the first event began at 22:13 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
5 inch diameter limbs down
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5527454, 5527453.